Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Paducah, KY

April 19, 2002Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2002, 10:04 AM CDT for Mississippi County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 10:04 AM CDT (15:04 UTC)
Expired
Apr 19, 2002, 10:30 AM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Mississippi County, MO

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 191504
SVRPAH
MOC133-191530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MISSISSIPPI COUNTY IN MISSOURI

* UNTIL 1030 AM CDT

* AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WYATT...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL NORTHEASTERN MISSISSIPPI COUNTY AT 1020 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3700 8934 3686 8931 3688 8916 3693 8911
          3699 8912 3701 8925

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:14 AM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 2:14 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT FRI APR 19 2002

TRICKY FORECAST WHEN IT COMES TO TIMING OF WAVES OF PRECIPITATION.

00Z 500MB HAS QUAD STATE STILL UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE. WEAK LOW OVER NEVADA WITH TROUGH OVER THE WEST. 850
INFORMATION HAS +10 DEW POINTS OVER THE AREA. SURFACE FRONT AT 06Z
RUNNING FROM CENTRAL WISCONSIN...TO OTM TO CENTRAL KANSAS. 07Z RADAR
HAS ISOLATED SHOWERS DEVELOPING NEAR STL.

THERE ARE SOME DIFFERENCES IN THE WAY THE MODELS ARE HANDLING THE
LOW OVER THE WESTERN US. THIS SHOULD START TO MOVE OUT ON SATURDAY
AS STRONGEST WINDS MOVE THROUGH BASE OF THE TROUGH. AVN IS DEEPER
WITH THE SYSTEM THAN THE ETA/MESO ETA. THE AVN CONTINUES THIS TREND
OF KEEPING THE SYSTEM DEEPER THROUGH AT LEAST SUNDAY
MORNING....RESULTING IN A STRONGER SURFACE SYSTEM. AT THIS
TIME...FEEL THAT THE AVN IS A BIT TOO STRONG AND WILL GO WITH THE
ETA/MESO ETA MODEL FOR SPECIFICS...ALTHOUGH GENERALLY THEY ARE
SIMILAR OVER OUR REGION.

THE QUAD STATE REALLY STAYS UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE FOR MOST OF THE EVENT. THE PAST SEVERAL DAYS HAVE BEEN SPENT
TRYING TO DETERMINE IF THE FRONT WILL MAKE IT THROUGH THE AREA. THIS
IS STILL A QUESTION EVEN IF ALL OF THE MODELS AGREE THAT IT WILL
PUSH SOUTH...BUT ONLY FOR ABOUT 24 HOURS. THE INFLUENCE OF THE RIDGE
WILL MAKE THE SOUTHERN PROGRESS DIFFICULT...HOWEVER...THE MOVEMENT
MAY THEN BE TIED MORE TO THUNDERSTORM OUTFLOW THAN THE SYNOPTIC
PATTERN. THE LOCATION OF OUTFLOWS IS DIFFICULT TO DETERMINE AT THIS
TIME.

THINKING AT THIS TIME WILL BE CLOSE TO THE ETA. FRONT MOVES INTO THE
NORTHERN SECTIONS OF THE CWA TONIGHT...AND SOUTH OF THE AREA
SATURDAY NIGHT. AS MAIN WAVE MOVES OUT OF THE SOUTHWEST...THIS FRONT
RETURNS AS A WARM FRONT DURING THE DAY ON SUNDAY.

WILL ATTEMPT TO KEEP BEST POPS CLOSE TO FRONT THROUGH THE FORECAST
AND WILL MAKE SOME MODIFICATION TO THE POPS OF THE GOING FORECAST.

SPC HAS US IN A SLIGHT RISK TODAY. MUCH OF THIS WILL BE DETERMINED
BY THE AMOUNT OF SUNSHINE. LITTLE OR NO CAP TODAY SO MODELS PRODUCE
PRECIP EARLY. BUFKIT SOUNDINGS HAVE RAIN OVER MUCH OF THE AREA BY
15Z. RECENT TRAINING SUGGESTS THAT WHEN THE MODELS HAVE DEEP
MOISTURE...AS THEY DO TODAY...THEY TEND TO PRODUCE TOO MUCH RAIN TOO
SOON. WE WILL FOLLOW THIS THINKING KEEPING MOST OF THE PRECIP IN THE
AFTERNOON TODAY...ESPECIALLY SOUTH. CAPES WILL THEN BE HIGHER THAN
MODEL FORECAST. MULTICELLS EXPECTED WITH SOME HAIL...AND DAMAGING
WIND THREAT WITH LOTS OF DRY AIR AT 700 MB.

AFTER THAT...CHANCE CATEGORY...UNTIL SATURDAY NIGHT. AS MAIN SYSTEM
MOVES THROUGH...850 THETA-E ADVECTION IS VERY STRONG OVER THE AREA.
PRECIPITABLE WATER IS FORECAST TO BE AROUND 1.5 INCHES FOR THE
ENTIRE EVENT...SO HEAVY RAINFALL POSSIBLE WITH ANY CONVECTION.
HEAVY RAINFALL WILL BE DISCUSSED IN HAZARDOUS WEATHER OUTLOOK.

ON SUNDAY CURRENT TREND LOOKS GOOD...BUT WILL TRY TO MENTION MAINLY
MORNING WORDING FOR THE NORTHERN GROUPS...AS SURFACE LOW AND COLD
FRONT PUSH THROUGH THE SOUTHERN SECTIONS DURING THE AFTERNOON.

TEMPERATURES WILL HAVE SOME MINOR MODIFICATIONS...BUT WILL CONTINUE
TO KEEP SUNDAY COOLER THAN NEW MAV.

.PAH...NONE.

PS...COR SPC OUTLOOK AREA

In the hours before

Special weather statement, Apr 19, 5:47 AM CDT, 4 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
547 AM CDT FRI APR 19 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION...MAINLY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY
WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM NEAR CHICAGO ILLINOIS...TO JUST
SOUTH OF KANSAS CITY MISSOURI...EARLY THIS MORNING...IS EXPECTED TO
REACH A CARBONDALE ILLINOIS...TO EVANSVILLE INDIANA...LINE BY
SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AT ANY TIME TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS THE COLD FRONT GETS CLOSER TO THE AREA. THE AIRMASS OVER
THE REGION IS VERY MOIST AND UNSTABLE.

THIS INSTABILITY...COMBINED WITH WEAK TO MODERATE WIND SHEAR MAY
ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM THE STORMS WILL
BE LARGE HAIL AND DAMAGING WIND. IN ADDITION...DUE TO ABUNDANT
MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS.

STORM MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 30 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS POSSIBLE THIS AFTERNOON AND
EVENING.

OUTLOOK FOR SATURDAY AND SATURDAY NIGHT...
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TOMORROW. SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.
Local storm report, Apr 19, 9:09 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    THOMPSONVILLE             IL   1.00 INCH HAIL
04/19/02   FRANKLIN                       REPORTED BY STORM
                                          SPOTTER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:01 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne74 min
Apr 19, 2:58 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard47 min
Apr 19, 3:47 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard73 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.